henson-blog-default-image-1

Tips to Prevent an Accidental Medication Overdose

Got a headache…stomachache…cough…allergies?  Chances are you have some common drugs in your medicine cabinet. We read the labels, take a pill or a teaspoon of liquid, and move on with our lives. Most of us don’t think twice about the risks of over-the-counter medications. Unfortunately, accidental overdose–in adults and small children–is more common than most people think.

According to the U.S. Food and Drug Administration (FDA), many accidental overdoses can be attributed to the use of dosage delivery devices that were unclear or incompatible with the medicine’s labeled directions for use. Today, the FDA published a list of 10 things we can do to avoid giving too much–or too little–of and over-the-counter medicine:

  • Always follow the directions on the Drug Facts label of your medicine. Read the label every time before you give the medicine.
  • Know the “active ingredient” in the medicine. This is what makes the medicine work, and it is always listed at the top of the Drug Facts label. Many medicines used to treat different symptoms have the same active ingredient. So if you’re treating a cold and a headache with two different medicines but both have the same active ingredient, you could be giving two times the normal dose. If you’re confused, check with a doctor, nurse, or pharmacist.
  • Give the right medicine, in the right amount. Medicines with the same brand name can be sold in different strengths, such as infant, children, and adult formulas. The dose and directions also vary for children of different ages or weights. Always use the right strength and follow the directions exactly. Never use more medicine than directed unless your doctor tells you to do so.
  • Talk to your doctor, pharmacist, or nurse to find out what mixes well and what doesn’t. Medicines, vitamins, supplements, foods, and beverages aren’t always compatible.
  • Use the dosage delivery device that comes with the medicine, such as a dropper or a dosing cup. A different device, or a kitchen spoon, could hold the wrong amount of medicine. And never drink liquid medicine from the bottle.
  • Know the difference between a tablespoon (tbsp or T) and a teaspoon (tsp or t). A tablespoon holds three times as much medicine as a teaspoon. On measuring tools, a teaspoon (tsp) is equal to “5 mL.”
  • Know your child’s weight. Dosage amounts for some medicines are based on weight. Never guess how much to give your child or try to figure it out from the adult dose instructions. If a dose is not listed for your child’s weight, call your health care professional.
  • Prevent a poison emergency by always using a child-resistant cap. Relock the cap after each use. Be especially careful with any medicines that contain iron; they are the leading cause of poisoning deaths in young children.
  • Store all medicines in a safe place. Some are tasty, colorful, and many can be chewed. Kids may think they’re candy. Store all medicines and vitamins out of your child’s (and your pet’s) sight and reach. If your child takes too much, call the Poison Center Hotline at 800-222-1222 (open 24 hours a day, 7 days a week) or call 9-1-1.
  • Check the medicine three times before using. For any medicine, it is always good practice to first, check the outside packaging for such things as cuts, slices, or tears. Second, once you’re at home, check the label on the inside package to be sure you have the right medicine and that the lid and seal are not broken. Third, check the color, shape, size, and smell. If you notice anything unusual, talk to a pharmacist or other health care professional before using.

Stay safe!

Scroll to Top Skip to content